Ibuprofen

Ibuprofen is a medication in the nonsteroidal anti-inflammatory drug (NSAID) class that is used for treating pain, fever, and inflammation. Nonsteroidal anti-inflammatory drugs are members of a drug class that reduces pain, decreases fever, prevents blood clots, and in higher doses, decreases inflammation.

What is Ibuprofen used for?

Ibuprofen is used to relieve pain from various conditions such as headache, dental pain, menstrual cramps, muscle aches, or arthritis. It is also used to reduce fever and to relieve minor aches and pain due to the common cold or flu. Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It works by blocking your body’s production of certain natural substances that cause inflammation. This effect helps to decrease swelling, pain, or fever.

If you are treating a chronic condition such as arthritis, ask your doctor about non-drug treatments and/or using other medications to treat your pain. See also Warning section.

Check the ingredients on the label even if you have used the product before. The manufacturer may have changed the ingredients. Also, products with similar names may contain different ingredients meant for different purposes. Taking the wrong product could harm you.

How to use Ibuprofen

If you are taking the over-the-counter product, read all directions on the product package before taking this medication. If your doctor has prescribed this medication, read the Medication Guide provided by your pharmacist before you start taking ibuprofen and each time you get a refill. If you have any questions, ask your doctor or pharmacist.

Take this medication by mouth, usually every 4 to 6 hours with a full glass of water  unless your doctor directs you otherwise. Do not lie down for at least 10 minutes after taking this drug. If you have stomach upset while taking this medication, take it with food, milk, or an antacid.

The dosage is based on your medical condition and response to treatment. To reduce your risk of stomach bleeding and other side effects, take this medication at the lowest effective dose for the shortest possible time. Do not increase your dose or take this drug more often than directed by your doctor or the package label. For ongoing conditions such as arthritis, continue taking this medication as directed by your doctor.

When ibuprofen is used by children, the dose is based on the child’s weight. Read the package directions to find the proper dose for your child’s weight. Consult the pharmacist or doctor if you have questions or if you need help choosing a nonprescription product. For certain conditions (such as arthritis), it may take up to two weeks of taking this drug regularly until you get the full benefit.

If you are taking this drug “as needed” (not on a regular schedule), remember that pain medications work best if they are used as the first signs of pain occur. If you wait until the pain has worsened, the medication may not work as well. If your condition persists or worsens, or if you think you may have a serious medical problem, get medical help right away. If you are using the nonprescription product to treat yourself or a child for fever or pain, consult the doctor right away if fever worsens or lasts more than 3 days, or if pain worsens or lasts more than 10 days.

 

Side Effects

Upset stomach, nausea, vomiting, headache, diarrhea, constipation, dizziness, or drowsiness may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

If your doctor has prescribed this medication, remember that he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

This medication may raise your blood pressure. Check your blood pressure regularly and tell your doctor if the results are high.

Tell your doctor right away if you have any serious side effects, including: easy bruising/bleeding, hearing changes (such as ringing in the ears), mental/mood changes, unexplained stiff neck, signs of kidney problems (such as change in the amount of urine), vision changes, symptoms of heart failure (such as swelling ankles/feet, unusual tiredness, unusual/sudden weight gain).

This drug may rarely cause serious (possibly fatal) liver disease. Get medical help right away if you have any symptoms of liver damage, including: dark urine, persistent nausea/vomiting/loss of appetite, stomach/abdominal pain, yellowing eyes/skin.

A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

Frequently Asked Questions

Can you Take Paracetamol and Ibuprofen Together?

Yes, if you’re 16 or over, it’s safe to take paracetamol and ibuprofen together as there are no known harmful interactions between these medicines. The advice for children is different as taking paracetamol and ibuprofen together is not usually recommended.

Does ibuprofen contain aspirin?

Ibuprofen does not actually contain aspirin it contains different active ingredients and they are different drugs, but they are related. “Ibuprofen and aspirin (also called salicylic acid) both belong to a class of medicine called Non-Steroidal Anti-Inflammatories, or NSAID.

How many days in a row can you take ibuprofen?

“The current recommendation for ibuprofen is to limit daily use to no more than 30 days. Dosing can range from 400 milligrams to 800 milligrams up to four times a day with a daily maximum of 3200 milligrams per day,

Is ibuprofen good for nerve pain?

When it comes to relieving nerve pain you will require medicine to treat any nerve pain (neuropathic pain) you’re experiencing. Unlike most other types of pain, neuropathic pain does not usually get better with common painkillers, such as paracetamol and ibuprofen, and other medicines are often used.

Does ibuprofen delay period?

Ibuprofen can delay periods for up to 2 days by disrupting a chemical in the uterus. ibuprofen can also reduce menstrual cramps as well as menstrual flow.

Does ibuprofen delay ovulation?

For women who get severe period cramps, NSAIDs can be a lifesaver. Unfortunately, they may interfere with ovulation. DoctorS has warned that women who hope to become pregnant should steer clear of non-steroidal anti-inflammatory pain killers (NSAIDs), because they could prevent ovulation in as many as 75% of fertile women, according to a small study he conducted.

Previous research has suggested that NSAIDs can stop eggs produced by the ovary from being released termed “luteinised unruptured follicles”.

Does ibuprofen prevent hangovers?

The best studies on treating hangover symptoms look at anti-inflammatory medications like the over-the-counter NSAIDs, ibuprofen (Advil, Motrin) and naproxen (Aleve). Two tablets (200-400 mg) with water before you get into bed will help reduce hangover severity.

 

SHARE THIS: